Michigan, 2024

Damaging Winds in Michigan, July 8, 2024

July 8, 2024 · NWS GRR · 3 events in 2 counties and zones

Several severe thunderstorms produced damaging wind gusts on July 8th with downed trees, tree limbs and power lines reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Several severe thunderstorms produced damaging wind gusts on July 8th with downed trees, tree limbs and power lines reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 8, 2:55 PM EST, 24 minutes earlier. Its key messages:

  • Thunderstorms this Evening, with isolated hail/wind threat
  • High confidence in heavy rain, medium confidence in location for late Tuesday night into Wednesday
  • Warmer with a chance of weekend showers
Area forecast discussion, Jul 8, 2:55 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
355 PM EDT Mon Jul 8 2024

.KEY MESSAGES...

- Thunderstorms this Evening, with isolated hail/wind threat

- High confidence in heavy rain, medium confidence in location for
  late Tuesday night into Wednesday

- Warmer with a chance of weekend showers

&&

.DISCUSSION...
Issued at 355 PM EDT Mon Jul 8 2024

- Thunderstorms this Evening, with isolated hail/wind threat

Surface trough combined with late afternoon/early evening max in
diurnal instability is resulting in some updrafts current going
up across the southwest forecast area and conditions seem
favorable for this activity to spread east into this evening with
some potential for isolated cores capable of producing downbursts
and hail. The storms should diminish with decreasing sfc-based
instability later this evening.

- High confidence in heavy rain, medium confidence in location for
  late Tuesday night into Wednesday

The slug of tropical moisture associated with the remnants of
Beryl will be making its presence felt in at least the southern
half of Lower Michigan by late Tuesday night and continuing into
Wednesday afternoon.

We are concerned with the potential for high rainfall rates as
baroclinic processes associated with a tropical cyclone
transitioning to extratropical have been known to result in
extreme rain rates/amounts. The good news here is that the storm
will not be slow moving. Even so, a wide swath of 2 to 3 inches of
rain with locally 4 to 5 inches is squarely in the forecast
envelope of QPF amounts. See the Hydro section of this discussion
for details on possible impacts.

Forecast uncertainty on where the northern edge of the heavy rain
axis continues to be high, and it is possible the I-96 corridor
gets into the 2 inch plus amounts. The higher confidence for those
amounts remains further south, along the I-94 corridor.

- Warmer with a chance of weekend showers

The modified tropical low will be east of the cwa by Wednesday
night. High pressure will begin to build in to the region at the
surface, but an upper trough will remain overhead. Thus we'll likely
see some diurnal cu as lapse rates will steepen with the cooler air
aloft. Isolated showers will be possible too both Thursday afternoon
and Friday afternoon. However, a stronger short wave is progd to
rotate through the trough over the weekend and that will boost our
rainfall chances to 40-50 percent. A cold front may try to make a
run at Lower Michigan next Monday which would also enhance our
chances for storms.

It's going to feel steamy again as the temperatures will slowly
climb from around 80 Thursday to near 90 by Monday. Concurrently,
dewpoints will rise through the 60s to around 70 and so humidity
levels will feel very high.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 129 PM EDT Mon Jul 8 2024

Showers have developed along a diurnal heating gradient from near
LAN to southwest of AZO. We'll keep a VCSH comment in the TAFs for
this. VFR expected through the period. However at MKG/AZO some
shallow fog is possible near sunrise due to recent rainfall.

&&

.MARINE...
Issued at 355 PM EDT Mon Jul 8 2024

Winds and waves are expected to remain relatively light through
Tuesday then offshore winds could pick up on Tuesday night and
Wednesday as low pressure, the former Hurricane Beryl, move
through. A blend of the NBM and NAM12 was used which keeps winds
below SCA, but this will have to be looked at for trends in wind
the next couple days.

&&

.HYDROLOGY...
Issued at 355 PM EDT Mon Jul 8 2024

The remnants of the hurricane are "Berylling" towards southern
Lower Michigan and the current forecast brings a swath of 2 to 3
inches of rain across part of the St. Joe, Kalamazoo and Grand
river basins by Wednesday afternoon. Coordination with the NCRFC
on the effects of the current QPF amounts for flood potential
considering antecedent conditions, which are close to normal for
this time of year, suggests that minor river flooding is
likely, but major flooding is unlikely. We will continue to look
at contingencies should there be significant changes in future
QPF.

Local flooding of tributary creeks and streams and urban/poor
drainage areas seems likely as well, and we may issue an areal
flood watch once the details in the location of the heavy rain is
better determined.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

DISCUSSION...Ostuno/04
AVIATION...04
MARINE...Ostuno/Thomas
HYDROLOGY...Ostuno
Hazardous weather outlook, Jul 8, 2:57 AM EST, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
357 AM EDT Mon Jul 8 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-090800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
357 AM EDT Mon Jul 8 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible north of M46 this morning and
additional scattered storms are possible this afternoon and
evening areawide. Locallly heavy rain and cloud to ground
lightning strikes are possible. An isolated strong storm cannot
be ruled out this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heavy rain is possible over southern Michigan Tuesday Night into
Wednesday as tropical moisture arrives in the Central Great Lakes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-090800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
357 AM EDT Mon Jul 8 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible north of Holland this morning
and additional scattered storms are possible this afternoon and
evening across all nearshore zones. Locallly heavy rain and cloud
to water lightning strikes are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Conditions hazardous to small craft and beachgoers (strong winds
and larger waves) are possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Thomas

In the hours before

Special weather statement, Jul 8, 2:29 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
329 PM EDT Mon Jul 8 2024

MIZ071-082030-
Van Buren MI-
329 PM EDT Mon Jul 8 2024

...A strong thunderstorm will impact portions of Van Buren County
through 430 PM EDT...

At 328 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hartford, or 13 miles west of Paw Paw, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Paw Paw...             Hartford...            Mattawan...
Lawton...              Bangor...              Decatur...
Pine Grove...          Keeler...              Lawrence...
Gobles...              Bloomingdale...        Breedsville...
Glendale...            Kendall...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4229 8623 4242 8604 4242 8577 4218 8577
      4207 8611 4207 8622
TIME...MOT...LOC 1928Z 234DEG 19KT 4222 8616

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CAS

The radar

The Grand Rapids radar (KGRR), 48 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegan

When
July 8, 3:19 PM EST to 3:22 PM EST
Where
Allegan County, 1.02 mi W of Allegan
Measured
52 kt (60 mph) estimated gust
Property damage
$250,000
Reported by
Public
Coordinates
42.530, -85.870

There were several reports of downed trees, limbs and power lines and downed limbs caused damage to a few homes in the area.

Thunderstorm Wind, Allegan

When
July 8, 3:48 PM EST to 3:50 PM EST
Where
Allegan County, 2.06 mi SW of Moline
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.710, -85.680

Several downed tree limbs and trees and power lines were reported.

Thunderstorm Wind, Kent

When
July 8, 5:03 PM EST to 5:06 PM EST
Where
Kent County, 4 mi NNW of Oakfield Center
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
43.180, -85.320

Multiple tree branches and several trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203960, 1203961, 1203962.